Symmetry Reduction of Variational Bicomplexes and the Principle of Symmetric Criticality
American Journal of Mathematics
Consider a system of differential equations Δ = 0 which is invariant under a Lie group G of point transformations acting on the space E of independent and dependent variables. By a method due to Lie, the G invariant solutions of these differential equations are found by solving a reduced system of differential equations on the space Ē of invariants of G. In this paper we explore the relationship between the G invariant conservation laws and variational principles for the system of equations Δ = 0 and the conservation laws and variational principles for the reduced equations . This problem translates into one of constructing a certain cochain map ϱχ between the G invariant variational bicomplex for the infinite jet space on E and the free variational bicomplex for Ē. We prove that such a cochain map exists locally if and only if the relative Lie algebra cohomology condition is satisfied, where q is the orbit dimension of G, Γ the Lie algebra of vector fields on E which generate the infinitesimal action of G, and the linear isotropy subalgebra of Γ at . As a simple consequence we prove that the vanishing of is the only local obstruction to Palais' principle of symmetric criticality.
Symmetry Reduction of Variational Bicomplexes and the Principle of Sym- metric Criticality (with M. Fels), Amer. J. Math. 112 (1997) 609–670.
Published by John Hopkins University Press in American Journal of Mathematics. Publisher PDF is available through link above. Publisher requires a subscription to access article.